Missouri, 2017

Tornado and Hail in Missouri, May 19, 2017

May 19, 2017 · NWS LSX · 4 events in 3 counties and zones

Stalled warm front was focus of activity that fired up during the late afternoon and evening hours on May 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Stalled warm front was focus of activity that fired up during the late afternoon and evening hours on May 19th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 19, 2:39 PM CST, 2 hours 48 minutes earlier.

Area forecast discussion, May 19, 2:39 PM CST, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
339 PM CDT Fri May 19 2017

.SHORT TERM...  (Through Late Saturday Afternoon)
Issued at 338 PM CDT Fri May 19 2017

New tornado watch has just been issued for much of central and parts
of east central Missouri along the quasi-stationary front.  Latest
GOES-16 imagery is showing cloud streets ahead of a QLCS over
southwest Missouri.  This is south of the stationary front that
extends front south of Kansas City and Columbia to north of St.
Louis.  The atmosphere has destabilized to the south of the warm
front with MLCAPES now between 500-2000 J/kg.  Deep layer shear is
also sufficient for severe storms including supercells and organized
multi-cells including the QLCS.  Runs of the CAMS have been showing
one QLCS moving across the CWA this evening and another moving
across the CWA late tonight.  There will the potential for all
hazards with these storms.  There could also be some locally heavy
rainfall across the area.

Showers and thunderstorms will begin to move out of the area on
Saturday from west to east as a cold front begins to move across the
area.

Britt

.LONG TERM...  (Saturday Night through Next Friday)
Issued at 338 PM CDT Fri May 19 2017

(Saturday Night - Wednesday Night)

Cold front will exit the CWA early on Saturday night from west to
east. Along and ahead of the front, there will exist at least a
chance of showers and thunderstorms. Severity is highly unknown as
atmosphere may be overworked and stabilized ahead of the actual cold
front due to antecedent convection. Severe threat regardless
would likely be confined to the evening hours.

Story behind the front continues to be the much cooler airmass which
will quickly filter into the mid-Mississippi Valley beginning after
the frontal passage. Below to much below normal temperatures will
likely be the rule through at least Wednesday night as longwave
trough amplifies overhead, and pivots southeastward toward the area
by Tuesday night/Wednesday. A prolonged chance of showers appears
possible beginning Monday night through Wednesday, with a closed low
forming at midlevels. Cannot rule out a few thunderstorms on Monday
and Tuesday, particularly during peak heating.

Coolest temperatures will likely be on Wednesday as 850-hPa
temperatures drop below +5C. Look for highs in the low to mid 60s
for most locations. Coldest night will likely be Wednesday Night
with lows in the mid to upper 40s.

(Thursday - Next Friday)

A quick moderation in temperatures is likely to end the work week
along with drier conditions as midlevel shortwave ridge moves toward
the bi-state region. Highs by Friday look to be back to just below
normal.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Saturday Afternoon)
Issued at 1236 PM CDT Fri May 19 2017

Scattered thunderstorms are expected to redevelop along and south
of a stationary front this afternoon that currently extends from
south of KCOU to north of KSTL. MVFR and some IFR ceilings will
slowly lift during the afternoon hours. There will be a better
chance of thunderstorms toward 00Z when a more organized band of
thunderstorms moves across the area. A second area of
thunderstorms is expect to move across the area between 08-12Z
affecting all of the terminals. Any thunderstorms will have the
potential to produce MVFR/IFR conditionals and brief gusty winds.
MVFR/some IFR conditions are expect late tonight and early on
Saturday morning before they improve on during the day on
Saturday.

SPECIFICS FOR KSTL: There will be the threat for thunderstorms to
redevelop late this afternoon and early this evening. The best
chance for thunderstorms will be early this evening and again
overnight. Any thunderstorms will have the potential to produce
MVFR/IFR conditionals and brief gusty winds. MVFR/some IFR
conditions are expect late tonight and early on Saturday morning
before they improve on during the day on Saturday.  Any
thunderstorms will have the potential to produce MVFR/IFR
conditionals and brief gusty winds. MVFR/some IFR conditions are
expect late tonight and early on Saturday morning before they
improve on during the day on Saturday. Current southwest winds is
expected to turn to the north this afternoon.

Britt

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, May 19, 2:26 PM CST, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
326 PM CDT Fri May 19 2017

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-201145-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
326 PM CDT Fri May 19 2017

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight

Thunderstorms through tonight may be severe with large hail up to
the size of golf balls, wind gusts to 70 mph and a few tornadoes
also possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few severe thunderstorms are possible on Saturday, mainly across
portions of southern Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed tonight. Spotters are
encouraged to report any severe weather observed to the National
Weather Service.

Gosselin

In the hours before

Local storm report, May 19, 1:02 PM CST, 4 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
202 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 AM     TSTM WND DMG     FREEBURG                38.32N  91.92W
05/19/2017                   OSAGE              MO   EMERGENCY MNGR

            METAL OUTBUILDING DESTROYED. TIME ESTIMATED FROM RADAR.

&&

EVENT NUMBER LSX1700419

GOSSELIN
Local storm report, May 19, 1:05 PM CST, 4 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
205 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 AM     TSTM WND DMG     WARRENTON               38.82N  91.14W
05/19/2017                   WARREN             MO   FIRE DEPT/RESCUE

            NUMEROUS TREES AND POWER LINES DOWN IN TOWN. SEVERAL
            ROOFS DAMAGED DUE TO FALLING TREE LIMBS.

&&

EVENT NUMBER LSX1700420

GOSSELIN
Local storm report, May 19, 1:08 PM CST, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
208 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     TSTM WND DMG     TROY                    38.73N  89.89W
05/19/2017                   MADISON            IL   PUBLIC

            SHED LIFT AND DEPOSITED IN WHEAT FIELD ON HWY 61 IN
            SOUTTH TROY

&&

EVENT NUMBER LSX1700421

KELLY
Local storm report, May 19, 1:09 PM CST, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ST LOUIS MO
209 PM CDT FRI MAY 19 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     TSTM WND DMG     TROY                    38.98N  90.98W
05/19/2017                   LINCOLN            MO   PUBLIC

            SHED LIFT AND DEPOSITED IN WHEAT FIELD ON HWY 61 IN
            SOUTTH TROY

&&

CORRECTED COUNTY/STATE...LOCATION

EVENT NUMBER LSX1700421

KELLY

The radar

The St Louis radar (KLSX), 136 km away, was scanning. The volume nearest the first event began at 23:27 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Cole

When
May 19, 5:27 PM CST to 5:35 PM CST
Where
Cole County, 2.24 mi E of Scruggs to 3.78 mi SE of Jefferson City
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.571, -92.239

Thunderstorm winds blew down several large trees, numerous tree limbs and power lines around town. A couple of power poles were snapped off and some shingles blown off of a few homes on the west side of town.

Tornado, Cole

When
May 19, 5:27 PM CST to 5:29 PM CST
Where
Cole County, 0.28 mi WSW of Wardsville to 0.69 mi NE of Wardsville
Rating
EF1
Path length
0.95 mi
Path width
75 yd
Reported by
NWS Storm Survey
Coordinates
38.498, -92.185

A weak tornado touched down briefly about one mile northwest of Wardsville, MO. The tornado was on the ground for approximately two minutes, and traveled about one mile. The tornado initially touched down in a small subdivision and caused minor damage to the roof of a single family home. The tornado then preceded northeast causing tree damage and striking another home where it caused significant damage to the roof. The estimated wind speed was 100 miles per hour at this residence. The tornado continued moving northeast uprooting and snapping trees. Two large trees fell on a home near the end of the tornado's path. The tornado finally dissipated on the southwest bank of the Moreau River where it broke the tops off of a few trees. Overall, the tornado was rated EF1 with a path length of 0.95 miles and a max path width of 75 yards. No deaths or injuries were reported.

Thunderstorm Wind, Boone

When
May 19, 5:44 PM CST
Where
Boone County, 2 mi NW of Ashland
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.791, -92.296

Thunderstorm winds uprooted a large tree and blew down several large tree limbs.

Hail, Franklin

When
May 19, 7:17 PM CST
Where
Franklin County, 1.11 mi W of South Pt
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.528, -91.001

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2017Every state in 2017This day in weather historyThe tornado archive for Missouri, 2017Warnings in Missouri, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 715820, 715824, 715821, 715822.